South Dakota, 2009

Flooding in South Dakota, August 1 to 31, 2009

August 1 to 31, 2009 · NWS ABR · 2 events in 2 counties and zones

The James River from Columbia to Ashton remained above flood stage throughout August. Many acres of agricultural and pastureland remained flooded along with a few roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The James River from Columbia to Ashton remained above flood stage throughout August. Many acres of agricultural and pastureland remained flooded along with a few roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 8:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 8:24 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT FRI JUL 31 2009

.UPDATE...
PRECIPITATION NOW WELL EAST OF THE AREA...SO HAVE REMOVED ALL POPS
FOR THE REMAINDER OF THE NIGHT. STILL SOME CLOUD COVER OVER THE
SOUTHEASTERN CWA...BUT THE REST OF THE AREA BEGINNING TO CLEAR.
WINDS STILL UP SOME ACROSS THE WEST...BUT SHOULD BEGIN TO DECREASE
AS THE SURFACE HIGH APPROACHES. NO CHANGES MADE TO TEMPERATURES.
NEW AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A DYNAMIC FRONT/SYSTEM WILL PUSH ACROSS THE EASTERN CWA THIS
EVENING WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE FEATURE.
STRONG PRESSURE RISES BEHIND THE FRONT WILL CAUSE GUSTY
WINDS. ALSO MODEL INVERTED V SOUNDINGS INDICATE SOME POTENTIAL FOR
STRONG WINDS OUT OF ANY DECENT CONVECTION THAT FORMS AHEAD OF THE
BOUNDARY LATE THIS AFTERNOON AND EARLY EVENING. FRONT SWEEPS INTO
MINNESOTA OVERNIGHT WITH PCPN ENDING QUICKLY LATER THIS EVENING.
HIGH PRESSURE WILL BRING PLEASANT CONDITIONS OVERNIGHT AND
SATURDAY BUT WITH SOME DAYTIME HEATING INDUCED CU SATURDAY
AFTERNOON. ANOTHER CLIPPER COMES DOWN THE FLOW ON SUNDAY BUT
SUSPECT THERE WONT BE MUCH OF A CHANCE OF PCPN UNTIL LATE IN THE
DAY OR SUNDAY NIGHT AS NEW FRONTAL BOUNDARY PUSHES SOUTH OVER THE
REGION.

.LONG TERM...MONDAY THROUGH FRIDAY
THE EXTENDED OPENS WITH A PERIOD OF CAA AND HIGH PRESSURE AT THE
SURFACE BUILDING INTO THE CWA BENEATH NW FLOW ALOFT. BY THE END OF
THE PERIOD...THE FLOW PATTERN IS TRANSITIONING TO SWRLY FLOW ALOFT
AS A CLOSED LOW PRESSURE SYSTEM FINALLY BEGINS TO MAKE ITS WAY
ENEWD TOWARD THE NORTHERN PLAINS. THE EXTENDED WILL CONSIST OF A
COUPLE OF WEAK...FAST-MOVING UPPER WAVES SWEEPING THROUGH THE CWA
IN NW FLOW DAYS 3 THROUGH 5. EACH UPPER WAVE HAS A SURFACE LOW
PRESSURE TROF REFLECTION THAT WORKS THROUGH WITH REINFORCING SHOTS
OF COOL AIR ACROSS THE CWA...HELPING TO KEEP TEMPS FROM EVER
REALLY REACHING CLIMO NORMAL ON DAYS 3 THROUGH 5. HOWEVER...WHEN
THAT FLOW PATTERN TRANSITIONS TO WESTERLY AND EVENTUALLY TO SWRLY
ALOFT...SIGNAL THE RETURN TO LOW LEVEL WAA DAYS 6 AND 7. IN
FACT...THE RETURN FLOW PATTERN THAT DEVELOPS MAY ACTUALLY LAST
LONG ENOUGH TO DRAW SOME MUCH TALKED ABOUT BUT RARELY SEEN GULF
MOISTURE ALL THE WAY UP INTO SOUTH DAKOTA BY THURSDAY NIGHT INTO
FRIDAY.

THE 12Z GFS AND 12Z EC HAVE COME INTO AGREEMENT ON THINGS...MUCH
MORE SO THAN THE 00Z RUNS AND THE 06Z GFS /THE SOLUTIONS USED TO
PIECE TOGETHER THE EXTENDED FORECAST EARLIER TODAY/. THOSE EARLIER
SOLUTIONS WERE QUITE NOISY AND IN RATHER NOTABLE DISAGREEMENT WITH
ONE ANOTHER. SO...FOR THE TIME BEING...THE MAX/MIN TEMPS IN THE
EXTENDED WERE JUST A TAPERING DOWN TO HPC GUIDANCE IN HOPES TO
MINIMIZE UNCERTAINTY THERE. ALSO...POPS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT WERE REMOVED...WITH LITTLE TO NO SYNOPTIC SCALE
LIFT/FORCING OR MOISTURE PROGGED TO ACCOMPANY THE WEAK UPPER WAVES
WORKING THROUGH DAYS 3 THROUGH 5. IN FACT...THE BETTER CHANCES FOR
PRECIPITATION MAY BE SETTING UP TOWARD THE END OF THE PERIOD WITH
THE LARGER STRONGER SYNOPTIC SCALE LOW APPROACHING FROM THE WEST.
IF THE GFS AND EC SOLUTIONS CAN STABILIZE AROUND THESE 12Z
SOLUTIONS AND MAINTAIN SOME RUN-TO-RUN CONTINUITY...WOULD EXPECT
TO SEE POPS SHOWING BACK UP IN THE FORECAST MORE TOWARD THE END OF
THE WEEK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVERNIGHT UNDER MOSTLY CLEAR SKIES. SOME
LINGERING LOW CLOUDS AROUND 3500 FEET AROUND KATY...BUT EXPECT THEM
TO DISSIPATE BY ABOUT 05Z. VSBYS WILL BE UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...DORN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 3:38 AM CST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT FRI JUL 31 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT FRI JUL 31 2009 /338 AM MDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE AND SURFACE COLD FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Jul 31, 6:32 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 SW HENRY              44.87N 97.48W
07/31/2009  E60 MPH          CODINGTON          SD   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AROUND 60 MPH.

&&

GNIELS
Local storm report, Jul 31, 6:57 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     9 E FLORENCE            45.06N 97.14W
07/31/2009  E60 MPH          CODINGTON          SD   PUBLIC

            LARGE TREE DOWN. WIND GUST ESTIMATED AROUND 60 MPH.

&&

GNIELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown County, 1.91 mi E of Tacoma Park to 9.76 mi NW of Putney
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.534, -98.211

Flood, Spink

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Spink County, 3.28 mi E of Mellette to 3.38 mi E of Ashton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.152, -98.433

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194359, 194360.